Hail, Hemphill
- When
- May 18, 3:34 PM CST
- Where
- Hemphill County, 1.81 mi WNW of Glazier
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.010, -100.260
In the late afternoon to early evening hours of May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Panhandles. This environment was characterized by extreme instability and very high surface dewpoints in the low 70s east of the dryline, which supported all hazards of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
In the late afternoon to early evening hours of May 18, a strong upper level storm system and surface dryline created favorable conditions for severe thunderstorms across the far eastern Panhandles. This environment was characterized by extreme instability and very high surface dewpoints in the low 70s east of the dryline, which supported all hazards of severe weather. Two supercells developed in the eastern Texas Panhandle. One moved to the north and produced large hail up to golfball size before moving into the Oklahoma Panhandle. The other also produced large hail up to baseball size along with a couple of tornadoes near the state line with western Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 1:01 PM CST, 2 hours 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Amarillo TX 201 PM CDT Sun May 18 2025 ...New KEY MESSAGES, SHORT TERM, LONG TERM... .KEY MESSAGES... Issued at 150 PM CDT Sun May 18 2025 - Breezy to windy conditions will be possible today and Monday. This may cause elevated fire weather for the northwest Panhandles. - Highly conditional storm chances in the far eastern Panhandles this evening. Potential for storms to become severe if they do form. Higher confidence for severe storms will remain northeast to east of the Panhandles. - Shower and thunderstorm activity across the north tomorrow evening may bring some initial gusty winds. Potentially in excess of 60 mph. && .SHORT TERM ... (This evening through Monday night) Issued at 150 PM CDT Sun May 18 2025 The base of an upper level surface trough is currently swinging through AZ/NM. The combined Panhandles are under southwest flow aloft ahead of the trough. A surface trough is also currently strengthening with dry air mixing to the surface and is currently showing signs of pushing higher dewpoints to the east. Over the next few hours this push of dry air will strengthen a dryline which should push out of the combined Panhandles before thunderstorms can fire off along it. Severe weather is expected further east and northeast of the combined Panhandles this afternoon into the overnight hours. Best chances for seeing a storm in the combined Panhandles will be some initial storms that form in Beaver county before quickly moving off to the east/northeast. For now, Tds in the lower 20s to possibly upper teens will mix into the area along with some breezy and gusty winds. The northwest combined Panhandles are still looking to see some of the higher winds thanks to the position of the upper level trough. Cimarron County and parts of Dallam County are looking to see winds pick up to the 30 to 39 mph range with wind gusts up to 50 mph, with potentially a couple of gusts up to 55 mph. Under southwest flow aloft and the surface trough, temperatures are expected to make it into the upper 80s with some areas seeing the lower 90s. Tomorrow, temperatures are expected to be shunted a little bit by the approaching trough. Afternoon highs are progged to be in the upper 70s to the west with mid to upper 80s in the east. As the upper level trough swings across tomorrow night the system will introduce some precipitation to the northwestern combined Panhandles. Due to the nature of having a dry surface at the time, the initial onset of showers/thunderstorms may be accompanied by some severe/damaging winds. Models depict a modest 1400+ J/Kg of DCAPE until the column can moisten and dewpoints rise behind a cold front. Overall CAPE is looking to be limited, therefore a hail threat is not expected and there may or may not be some thunder associated with this system. Not looking at much in the way of beneficial rainfall either and showers/storms may weaken quite a bit before reaching the northeastern combined Panhandles. 36 && .LONG TERM ... (Tuesday through next Saturday) Issued at 150 PM CDT Sun May 18 2025 The long term is looking warm and mainly dry through Thu. Friday may be the warmest day of the extended period. This will also be when precip chances may finally return to the combined Panhandle. Although, this will be a slight chance for storms mainly in the eastern combined Panhandles. Same thing on Sat/Sat night, slight chances PoPs mainly in the east. Tuesday starts the extended period with temperatures possibly not escaping the upper 70s behind a weak cold front and upsloping winds. Depending on the progression of the surface high associated with the front, some warmer H85 temperatures may be able to return a bit sooner with afternoon highs actually making it into the lower 80s. Upper level ridging is progged to build into the area late Wed into Fri, with the warmest afternoon temperatures expected Fri. The NBM has come down slightly for high temperatures with mainly upper 80s. However, the NBM75 still has some areas off the caprock reaching the triple digits and Amarillo reaching 97. Definitely some warmer solutions out there and will have to monitor trends into next weekend. Some perturbations in the ridge aloft may provide some chances for showers and thunderstorms both Fri and Sat, late into the afternoon/evening. This is shown by slight chance PoPs at this time, mainly in the eastern combined Panhandles where some better surface moisture may lie. 36 && .AVIATION... (18Z TAFS) Issued at 1103 AM CDT Sun May 18 2025 VFR conditions expected to prevail through the 18Z TAF period with some gusty southwest winds between 20Z and 02Z Monday. Higher winds are expected near KDHT with gusts as high as 45 kts possible, gusts around 35 kts for KAMA. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 53 81 47 81 / 0 0 0 0 Beaver OK 53 86 47 82 / 0 10 20 0 Boise City OK 46 76 41 78 / 0 30 10 0 Borger TX 54 86 49 84 / 0 10 10 0 Boys Ranch TX 51 81 46 83 / 0 10 0 0 Canyon TX 52 80 46 81 / 0 10 0 0 Clarendon TX 54 83 51 82 / 0 0 0 0 Dalhart TX 46 77 39 79 / 0 10 10 0 Guymon OK 49 82 44 81 / 0 20 20 0 Hereford TX 49 79 44 81 / 0 10 0 0 Lipscomb TX 55 86 50 83 / 0 10 10 0 Pampa TX 54 83 49 80 / 0 0 10 0 Shamrock TX 56 87 53 82 / 0 0 10 0 Wellington TX 57 89 54 83 / 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...Wind Advisory until 8 PM CDT this evening for OKZ001. && SHORT TERM...36 LONG TERM....36 AVIATION...36
Hazardous Weather Outlook National Weather Service Amarillo TX 206 PM CDT Sun May 18 2025 OKZ001>003-TXZ001>020-317-190715- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 206 PM CDT Sun May 18 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Elevated fire weather conditions in the northwest Panhandles this afternoon. While chances of storms are very low this afternoon, if a storm were to develop in the east it could go severe, with wind and hail being the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will be possible across the northern combined Panhandles Monday evening. Strong and gusty winds may be possible with this activity. A chance of showers and storms returns to portions of the Panhandles Thursday through Saturday. Right now the probability of severe weather on any given day is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 157 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
3 hail, 1 tornado. Local standard time, as filed.
Baseball size hail occurred around 12 miles south of Higgins.
The tornado started near County Road 30 on the very eastern edge of Hemphill County and quickly intensified as it crossed onto property where it produced damage to several buildings and a home. The home sustained some roofing damage and the back corner of the house had a partial uplift of the roof deck. Additional storage buildings were damaged including shed doors blown off and roofs and siding damaged. Several trees were uprooted in the yard. A cattle wind break was partially torn from the ground. The tornado then crossed into Ellis County Oklahoma (NWS Norman forecast area), where it snapped a few tree limbs on E690. The tornado then crossed an open field and the last noted damage was along NS1690 where some large branches were snapped. Based on storm spotter footage and survey, it appears the tornado lifted shortly thereafter. The tornado was rated an EF1 based on the house damage and the tree damage. The entire track length was around 1.6 miles. The maximum estimated winds were 95mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259110, 1259111, 1259113, 1259125.